Dermatologica Sinica

CORRESPONDENCE
Year
: 2022  |  Volume : 40  |  Issue : 1  |  Page : 62--63

Erythrodermic psoriasis following ChAdOx1 nCOV-19 vaccination: A case report


Pei-Tzu Lin1, Ching-Chi Chi2,  
1 Department of Pharmacy, Jen Ai Hospital, Dali Branch, Taichung; Department of Project Management, Chang Gung Memorial Hospital, Linkou, Taoyuan, Taiwan
2 Department of Dermatology, Chang Gung Memorial Hospital, Linkou; College of Medicine, Chang Gung University, Taoyuan, Taiwan

Correspondence Address:
Prof. Ching-Chi Chi
Department of Dermatology, Chang Gung Memorial Hospital, Linkou Main Branch, Taoyuan
Taiwan




How to cite this article:
Lin PT, Chi CC. Erythrodermic psoriasis following ChAdOx1 nCOV-19 vaccination: A case report.Dermatol Sin 2022;40:62-63


How to cite this URL:
Lin PT, Chi CC. Erythrodermic psoriasis following ChAdOx1 nCOV-19 vaccination: A case report. Dermatol Sin [serial online] 2022 [cited 2023 Feb 5 ];40:62-63
Available from: https://www.dermsinica.org/text.asp?2022/40/1/62/341349


Full Text



Dear Editor,

Vaccination plays an important role in protection against SARS-CoV-2 infection and the development of severe coronavirus disease 2019 (COVID-19). The most common cutaneous reactions after vaccination include delayed large local reactions, local injection site reactions, urticaria, and morbilliform eruptions.[1] Besides, some cases of psoriasis exacerbation following COVID-19 vaccination have been reported.[2] Herein, we present a case of psoriasis vulgaris evolving to erythrodermic psoriasis after COVID-19 vaccination.

A 54-year-old man with a history of psoriasis vulgaris for 28 years had been under stable control with subcutaneous injection of guselkumab 100 mg every 2 months. His body weight was 60 kg. Neither psoriatic nail nor arthritis was found. He had neither history of chronic diseases nor drug allergy. On July 29, 2021, the Psoriasis Area Severity Index (PASI) score was 7.1 and the involved body surface area (BSA) was 7.9%. He received one dose of guselkumab 100 mg and the first dose of ChAdOx1 nCoV-19 vaccine on that day, with only soreness of extremities and low-grade fever noted. However, generalized itching red scaling plaques appeared 2 weeks later, with a PASI score of 41.4 and BSA of 90% [Figure 1]. The leukocyte count was 35.7 × 103/uL and the C-reactive protein level was 65.12 mg/L. No history of recent infections, drug intake, or stress was reported. Cyclosporin 250 mg/day (i.e., 4 mg/kg/day) was prescribed and the skin lesions gradually improved 1 month later.{Figure 1}

Sotiriou et al. reported 14 cases of psoriasis flare turning into plaque or guttate psoriasis after vaccination, including ChAdOx1 nCoV-19 vaccine, mRNA-1273 vaccine, and mRNA BNT162b2 vaccine.[2] Elamin et al.[3] presented a de novo case of generalized pustular psoriasis following the first injection of ChAdOx1 nCoV-19 vaccine in a 66-year-old woman. Lehmann et al.[4] reported new onset of mainly guttate psoriasis after the first dose of mRNA BNT162b2 vaccination in a 79-year-old woman. COVID-19 vaccine-induced erythrodermic psoriasis has not been reported previously. To the best of our knowledge, this is the first reported case report of erythrodermic psoriasis following the ChAdOx1 nCoV-19 vaccine.

There are two possible explanations for the association between COVID vaccination and psoriasis flares. First, T-cell-mediated immune response induced by COVID vaccination may be involved.[5] Following ChAdOx1 nCoV-19 vaccination, high levels of tumor necrosis factor and interferon-γ induced by Th1-type CD4+ T cells have been reported,[5] which may induce exacerbation of psoriasis.

Angiotensin-converting enzyme (ACE) 2 downregulation could be another explanation.[6] After ChAdOx1 nCoV-19 vaccination, ChAdOx1 vector enters the cells and induces the production of nCoV-19 spike glycoproteins. The spike glycoproteins bind to the ACE2 receptor, resulting in ACE2 downregulation and excessive angiotensin 2 production by ACE which may worsen psoriasis.[6] Types of vaccine, age, and sex are not associated with psoriasis exacerbation and the flare time is around 2 weeks after vaccination.[2],[7]

This was an unusual case of erythrodermic psoriasis following ChAdOx1 nCoV-19 vaccination. However, the condition was effectively controlled after treatment. Therefore, we still consider the advantages of COVID-19 vaccination outweigh its disadvantages. We suggest psoriasis patients should discuss with their dermatologists before vaccination and closely monitor their symptoms after vaccination. In this pandemic, dermatologists play an important role not only in managing the skin manifestation of COVID-19 but also in treating skin conditions associated with vaccinations.[8]

Ethical approval

This study was approved by the Institutional Review Board of Chang Gung Memorial Hospital (approved number: 202101581B0, approval date: September 30, 2021).

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published and due efforts will be made to conceal his identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

Prof. Ching-Chi Chi, the Editor-in-Chief of Dermatologica Sinica, had no role in the peer review process of or decision to publish this article. Ms. Pei-Tzu Lin declared no conflicts of interest in writing this paper.

References

1McMahon DE, Amerson E, Rosenbach M, Lipoff JB, Moustafa D, Tyagi A, et al. Cutaneous reactions reported after Moderna and Pfizer COVID-19 vaccination: A registry-based study of 414 cases. J Am Acad Dermatol 2021;85:46-55.
2Sotiriou E, Tsentemeidou A, Bakirtzi K, Lallas A, Ioannides D, Vakirlis E. Psoriasis exacerbation after COVID-19 vaccination: A report of 14 cases from a single centre. J Eur Acad Dermatol Venereol 2021;35:e857-9.
3Elamin S, Hinds F, Tolland J. De novo generalized pustular psoriasis following Oxford-AstraZeneca COVID-19 vaccine. Clin Exp Dermatol 2022;47:153-5.
4Lehmann M, Schorno P, Hunger RE, Heidemeyer K, Feldmeyer L, Yawalkar N. New onset of mainly guttate psoriasis after COVID-19 vaccination: A case report. J Eur Acad Dermatol Venereol 2021;35:e752-5.
5Ewer KJ, Barrett JR, Belij-Rammerstorfer S, Sharpe H, Makinson R, Morter R, et al. T cell and antibody responses induced by a single dose of ChAdOx1 nCoV-19 (AZD1222) vaccine in a phase 1/2 clinical trial. Nat Med 2021;27:270-8.
6Shahidi-Dadras M, Tabary M, Robati RM, Araghi F, Dadkhahfar S. Psoriasis and risk of the COVID-19: Is there a role for Angiotensin Converting Enzyme (ACE)? J Dermatolog Treat 2020;1-2.
7Huang YW, Tsai TF. Exacerbation of psoriasis following COVID-19 vaccination: Report from a single center. Front Med (Lausanne) 2021;8:812010.
8Lee CH. Role of dermatologists in the uprising of the novel corona virus (COVID-19): Perspectives and opportunities. Dermatol Sin 2020;38:1-2.